Tornado, Jones
- When
- May 30, 2:56 PM CST to 2:58 PM CST
- Where
- Jones County, 4 mi WSW of Monticello
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 30 yd
- Crop damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.217, -91.267
Rated F0
Tornado developed just east of 190th Avenue and moved northeast through a field.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Tornado developed just east of 190th Avenue and moved northeast through a field.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 3:58 AM CST, 10 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 458 AM CDT SUN MAY 30 2004 .SYNOPSIS... STRONG STORM SYSTEM TO AFFECT THE AREA TODAY AND THIS EVENING BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAIN TO THE AREA. SEVERE WEATHER ALSO POSSIBLE THIS AFTERNOON AND EVENING WITH THE MOST LIKELY AREA SOUTH AND EAST OF AN OTTUMWA...QUAD CITIES...TO LA SALLE PERU LINE. && .DISCUSSION... TODAY AND TONIGHT...VIGOROUS STORM SYSTEM TO MOVE THROUGH THE AREA BRINGING MODERATE TO HEAVY RAIN THIS MORNING AND EARLY AFTERNOON. MODELS SUGGEST A POSSIBLE TRIPLE POINT TO MOVE THROUGH THE CWFA DURING THE AFTERNOON/EVENING HOURS WHICH WOULD ENHANCE SEVERE POTENTIAL. SEVERE POTENTIAL LOOKS TO BE MAINLY HAIL/HIGH WINDS BUT OUTFLOW BOUNDARIES LEFT OVER FROM THE EARLY MORNING CONVECTION MAY ALLOW ISOLATED TORNADOES TO DEVELOP. AFTER MIDNIGHT TONIGHT QUIETER WX TO SETTLE OVER THE CWFA. LOCALLY HEAVY RAIN STILL LOOKS ON TRACK SO WILL KEEP CURRENT FLOOD WATCH GOING. MONDAY THROUGH NEXT SUNDAY...STRONG CYCLONIC FLOW TO REMAIN ACROSS THE REGION MONDAY THROUGH WEDNESDAY WITH UPPER LOW TO DRIFT SOUTHEAST THROUGH THE AREA. VORT MAXES RIPPLING ALONG IN THE FLOW TO PRODUCE AFTERNOON AND EVENING SHRA WITH SOME TSRA POSSIBLE ON MONDAY. QUIET WX THEN EXPECTED FOR THURSDAY FRIDAY AS HIGH PRESSURE SETTLES OVER THE AREA. MODELS DISAGREE SOMEWHAT ON DEVELOPMENT OF NEXT SYSTEM FOR THE WEEKEND BUT STRONG WAA RETURN FLOW SHOULD ALLOW PRECIP TO BREAK OUT FRIDAY NIGHT INTO SATURDAY. STRONG CYCLONIC FLOW ON SUNDAY SHOULD BE ENOUGH TO ALLOW SCATTERED SHRA TO DEVELOP DURING THE AFTERNOON HOURS. && .DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH THROUGH NOON. IA...IAZ040>042-051>054 IL...NONE. MO...NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT SUN MAY 30 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 520 AM CDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT BRINGING ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL. RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY AND INTO THE EVENING HOURS. GENERAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED WITH OVER 2 INCHES POSSIBLE WITH THE THUNDERSTORMS. DUE TO SATURATED SOILS...RAINFALL OF THIS MAGNITUDE WOULD RAPIDLY RUN OFF INTO STREAMS AND RIVERS AND CAUSE RENEWED FLOODING. SUFFICIENT WIND SHEAR IS PRESENT TO ALLOW SEVERE STORMS TO DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE AREA MOST AT RISK APPEARS TO BE SOUTH AND EAST OF A LINE FROM OTTUMWA...TO THE QUAD CITIES...TO PERU ILLINOIS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREAT...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. ALTHOUGH LESS CERTAIN...ANOTHER AREA OF SEVERE WEATHER MAY OCCUR NORTH OF HIGHWAY 30. WIND SHEAR IN THIS AREA IS EXPECTED TO INCREASE DURING THE LATE AFTERNOON AND EVENING HOURS AS AN AREA OF LOW PRESSURE MOVES UP THE MISSISSIPPI RIVER VALLEY. IF THIS OCCURS... ISOLATED SEVERE STORMS WOULD BE POSSIBLE WITH DAMAGING WINDS THE PRIMARY THREAT. IF SEVERE WEATHER DOES OCCUR...THE MOST LIKELY TIME PERIOD WOULD BE FROM 3 PM UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH NEXT SUNDAY UNSETTLED WEATHER IS EXPECTED MONDAY THROUGH WEDNESDAY...WITH AFTERNOON AND EVENING SHOWERS. THE MOST LIKELY TIME PERIOD FOR ANY THUNDERSTORMS WOULD BE MONDAY AFTERNOON AND EVENING. ANOTHER STORM SYSTEM IS CURRENTLY FORECAST TO AFFECT THE REGION LATE FRIDAY NIGHT THROUGH NEXT SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF INTERSTATE 80. 08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0236 PM FUNNEL CLOUD 2 W NAUVOO 40.55N 91.42W
05/30/2004 LEE IA TRAINED SPOTTER
0230 PM HAIL ARGYLE 40.53N 91.57W
05/30/2004 1.75 INCH LEE IA TRAINED SPOTTER
0228 PM TSTM WND GST DONNELLSON 40.64N 91.56W
05/30/2004 50 MPH LEE IA TRAINED SPOTTER
&&
14PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
241 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0228 PM TSTM WND GST DONNELLSON 40.64N 91.56W
05/30/2004 60 MPH LEE IA TRAINED SPOTTER
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST NAUVOO 40.55N 91.38W
05/30/2004 80 MPH HANCOCK IL TRAINED SPOTTER
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
317 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL LA HARPE 40.58N 90.97W
05/30/2004 1.75 INCH HANCOCK IL TRAINED SPOTTER
&&
DMDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0244 PM TORNADO 2 NW MONTROSE 40.55N 91.44W
05/30/2004 LEE IA LAW ENFORCEMENT
TREE DAMAGE JUST NORTH AND NORTHWEST OF MONTROSE NEAR
3032 223RD AVE.
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0331 PM TORNADO URBANA 42.22N 91.88W
05/30/2004 BENTON IA EMERGENCY MNGR
ON HIGHWAY 150 MOVING NORTHEAST.
&&
DMDThe Quad Cities radar (KDVN), 88 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
1 tornado. Local standard time, as filed.
Rated F0
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418381.